Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 82, NWS Pittsburgh, PA

July 6, 2003Lawrence County, Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 6, 2003, 3:35 PM EDT for Lawrence County, Mercer County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2003, 3:35 PM EDT (19:35 UTC)
Expired
Jul 6, 2003, 6:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Lawrence County, PA, Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 69 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 061936
FFWPBZ
PAC073-085-062230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN PENNSYLVANIA
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 630 PM EDT

* AT 335 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED REPEAT HEAVY 
RAINS MOVING OVER THE SAME AREA. ADDITIONAL HEAVY RAINS WILL BRING 
STREAMS AND CREEKS OUT OF THEIR BANKS.  

* OTHER LOCATIONS IN THE WARNING INCLUDE...GREENVILLE EAST...  
MERCER...NEW CASTLE...NEW WILMINGTON...OAKLAND AND   OAKWOOD...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 9:16 AM EDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jul 6, 9:16 AM EDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
916 AM EDT SUN JUL 6 2003

MORNING UPDATE HAS BEEN SENT REMOVING MORNING FOG. ONE LONE
THUNDERSTORM MOVED QUICKLY ACROSS WASHINGTON AND WESTMORELAND COUNTIES
THIS MORNING, BUT THAT HAS NOW HAS MOVED INTO THE MOUNTAIN COUNTIES TO
OUR EAST AS IT WEAKENS. EXPECT MORE ACTIVITY TO FIRE THIS AFTERNOON AS
DEWPOINTS CLIMB INTO THE UPPER 60S AND SUNSHINE WILL HELP DESTABILIZE
THE ATMOSPHERE. TRIGGER TEMPERATURE CALCULATED AT 26C/79F TODAY.

MAIN CLUSTER OF CONVECTION CURRENTLY MOVING THROUGH JANESVILLE-BELOIT
WISCONSIN WITH ANOTHER AREA NEAR DES MOINES IOWA.  EXTRAPOLATION WOULD
PUT THAT AREA IN OUR NECK OF THE WOODS LATE THIS EVENING.  ACARS DATA
FROM WESTBOUND KPIT DEPARTURES SHOWING LITTLE SHEAR AND 700 MB WINDS
280/40KTS OVER OHIO. AS SUCH, I EXPECT PULSE-TYPE STORMS TO DEVELOP
OVER THE AREA THIS AFTERNOON AND MOVE PRETTY MUCH DUE EAST.

AFTERNOON PACKAGE CONCERNS WILL BE ON CONVECTION FOR MONDAY EVENING AS
IMPRESSIVE HELICITY/FRONTOGENIC FORCING/AND SOUPY DEWPOINTS WILL BE
OVER THE AREA.  WILL DIGEST NEW MODEL DATA FOR A BETTER FEEL ON THE
LOCATION.

PIT   85  69  87  70 /  50  40  50  40
HLG   85  70  87  70 /  50  40  50  40
MGW   86  70  88  71 /  50  40  50  40
ZZV   86  71  88  71 /  50  50  50  40
PHD   85  70  87  70 /  50  40  50  40
FKL   84  66  86  67 /  50  40  50  40
DUJ   83  66  85  67 /  50  40  50  40
LBE   85  69  87  70 /  50  40  50  40
BTP   83  67  85  68 /  50  40  50  40
IDI   84  67  86  68 /  50  40  50  40
ODM   84  67  86  68 /  50  40  50  40

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

TYBURSKI
Hazardous weather outlook, Jul 6, 5:00 AM EDT, 10 hours 35 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR
WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA
AND GARRETT COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON MONDAY FOR
THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 6, 1:27 PM EDT, 2 hours 8 minutes before
PAZ007-008-013-014-061830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 PM EDT SUN JUL 6 2003

...THUNDERSTORMS DEVELOPING ACROSS THE AREA...

AT 1:25 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS
DEVELOPING ACROSS NORTHEAST OHIO MOVING EAST AT 35 MPH.  THESE STORMS
WILL MOVE ACROSS THE AREA BETWEEN 1:30 PM AND 2:30 PM.

BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL.

IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A CLOSE
EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE
AFTERNOON AND EARLY EVENING.

PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 6, 1:35 PM EDT, 2 hours before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-062030-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
135 PM EDT SUN JUL 6 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND GARRETT
COUNTY MARYLAND THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION TODAY. SOME OF THESE STORMS COULD BE ON THE STRONG TO SEVERE
SIDE.

THE GREATEST SEVERE WEATHER THREAT FROM ANY STORM WILL BE STRONG AND
POTENTIALLY DAMAGING WIND GUSTS. IN ADDITION...BRIEF TORRENTIAL
DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE.

MONITOR THE LATEST WEATHER CONDITIONS THROUGHOUT THE DAY AND
BE PREPARED TO SEEK SHELTER INDOORS SHOULD THREATENING WEATHER
APPROACH.

TYBURSKI
Special weather statement, Jul 6, 2:50 PM EDT, 45 minutes before
PAZ007-008-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT SUN JUL 6 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 2:50 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS
MOVING INTO MERCER COUNTY. THESE STORMS WILL MOVE ACROSS THE AREA
BETWEEN 3:00 PM AND 4:30 PM AFFECTING VENANGO COUNTY AFTER 3:30 PM.

BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL.

IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A CLOSE
EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE
AFTERNOON AND EARLY EVENING.

PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:17 PM EDTSevere Thunderstorm WarningPBZMercer58 min
Jul 6, 3:21 PM EDTSevere Thunderstorm WarningPBZLawrence39 min
Jul 6, 3:37 PM EDTSevere Thunderstorm WarningPBZButler53 min
Jul 6, 3:52 PM EDTSevere Thunderstorm WarningPBZArmstrong53 min
Jul 6, 3:54 PM EDTFlash Flood WarningPBZButler3 hr
Jul 6, 4:56 PM EDTFlash Flood WarningPBZIndiana3 hr
Jul 6, 5:38 PM EDTSevere Thunderstorm WarningPBZWestmoreland67 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.